What is a checkpoint inhibitor?
A checkpoint inhibitor is a form of immunotherapy used to treat cancer that targets the immune response. It enhances the immune system by inhibiting the ‘brake’ on an activated immune system (cytotoxic T-lymphocyte-associated antigen 4 [CTLA-4] inhibitors such as ipilimumab, or by blocking the immune inhibitory expression by the cancer cells (programmed cell death protein 1 [PD1] such as pembrolizumab and nivolumab, or PD-L1 inhibitors such as avelumab). Immune checkpoints are essential in maintaining immune homeostasis by augmenting or inhibiting immune responses and allowing tolerance to self-antigens [1–4].
Checkpoint inhibitors can cause a wide spectrum of side effects due to their triggering cytotoxic CD4+/CD8+ T-cell activation. More than 60% of patients develop immune-related adverse events, which can theoretically affect any organ [1–4].
What are the immune-related adverse events?
Immune-related adverse events associated with checkpoint inhibitors include:
- Autoimmune skin diseases and mucosal toxicity (eg, stomatitis)
- Infusion-related reactions
- Diarrhoea and colitis
- Adrenal insufficiency
- Type 1 diabetes.
Other reactions include:
- Effects on the kidney
- Acute kidney injury
- Effects on the exocrine pancreas
- Neurological symptoms
- Aseptic meningitis
- Myasthenia gravis
- Posterior reversible encephalopathy syndrome
- Cardiovascular disease
- Haematological abnormalities
- Red cell aplasia
- Acquired haemophilia
- Ocular symptoms
- Rheumatological disease
- Musculoskeletal disease
- Myositis [1,4].
What are the cutaneous adverse effects of checkpoint inhibitors?
Adverse effects involving the skin are among the most common immune-related adverse events due to checkpoint inhibitors, occurring in 30–60% of patients. Various presentations are described below [5–8].
Adverse cutaneous effects of checkpoint inhibitors
Dermatitis often starts after the first few cycles of treatment, with worsening after each subsequent cycle of treatment. Delayed eruptions can also occur.
- The incidence is 14–24%.
- Itchy rash occurs on trunk and limbs with sparing of the face.
Lichenoid drug reaction
Lichenoid drug reactions start after several weeks to months of treatment.
- Itchy plaques mainly occur on trunk and limbs.
Psoriasis develops several months after treatment.
- It mainly affects patients who have previously been diagnosed with psoriasis but de novo psoriasis also occurs.
- It can present as:
Severe and life-threatening cutaneous reactions (SCARs) include:
- Extensive exfoliative dermatitis
- Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN)
- Acute generalised exanthematous pustulosis (AGEP)
- Drug hypersensitivity syndrome
- Bullous pemphigoid and other autoimmune blistering skin diseases.
Vitiligo can present as localised or widespread areas of depigmentation.
- Vitiligo tends to present as symmetrical and bilateral white patches.
- Patches of vitiligo may surround scars or cutaneous metastases.
- It can persist after discontinuation of treatment.
Other skin diseases associated with checkpoint inhibitors include:
- Acneiform eruptions
- Acantholytic dermatosis
- Alopecia areata
- Nail dystrophy
- Dermatitis herpetiformis
- Cutaneous vasculitis
- Acute neutrophilic dermatosis.
What is the differential diagnosis for cutaneous adverse effects of checkpoint inhibitors?
How are cutaneous adverse effects on checkpoint inhibitors diagnosed?
The specific diagnosis may be clear by taking a history and performing a careful examination.
Possible investigations for patients with skin problems on checkpoint inhibitors include:
- Full blood count
- Liver function
- Kidney function
- Immunoglobulin (Ig) E levels
- C-reactive protein (CRP) if suspected infection
- Antinuclear antibody test, anti-Ro, anti-La, double-stranded DNA, and antihistone, if suspecting cutaneous lupus erythematosus or dermatomyositis.
A skin biopsy may be helpful to differentiate various inflammatory rashes.
What is the treatment for dermatitis secondary to checkpoint inhibitors?
To decide on treatment, the clinical severity of a skin problem needs to be carefully assessed in conjunction with the impact on activities of daily living. Dermatologist input and skin biopsy should be obtained prior to commencing systemic corticosteroids (which are contraindicated for psoriasis and ineffective for vitiligo).
There are four grades of severity.
Symptoms in Grade 1 include:
- An inflammatory rash with no effect on the quality of life
- An asymptomatic bullous dermatosis affecting < 10% body surface area (BSA).
To alleviate these symptoms, continue immunotherapy, treat the rash with moisturisers and sun protection, and avoid skin irritants such as soap. Consider the use of mild to moderate-potency topical steroids.
Symptoms in Grade 2 include:
- An inflammatory rash that affects the quality of life
- A bullous dermatosis affecting 10–30% BSA and affecting the quality of life
- A SCAR affecting 10–30% BSA without mucosal involvement.
To alleviate these symptoms, consider interrupting immunotherapy until the rash has reverted to grade 1. Treat the rash with moisturisers and sun protection, and avoid skin irritants such as soap. Consider high to very high-potency topical steroids, or systemic corticosteroids (eg, prednisone 0.5–1 mg/kg/day).
Symptoms in Grade 3 include:
- An inflammatory rash that has failed to respond to prior interventions
- A bullous dermatosis affecting > 30% BSA, limiting the self-care activities of daily living
- A SCAR affecting < 10% BSA with mucosal involvement.
Consider withholding immunotherapy and consult with dermatologist. Treat the rash with moisturisers and sun protection, and avoid skin irritants such as soap. Consider high to very high-potency topical steroids, and systemic corticosteroids (eg, prednisone 0.5–1 mg/kg/day or IV methylprednisolone 1–2 mg/kg/day with slow tapering).
Symptoms in Grade 4 include:
- An intolerable or life-threatening rash that is unmanageable with prior interventions
- A bullous dermatosis affecting > 30% BSA with fluid or electrolyte abnormalities
- A SCAR affecting > 10–30% BSA with mucous membrane involvement or associated with systemic symptoms or blood test abnormalities.
It is recommended to immediately stop and permanently discontinue immunotherapy if Grade 4 symptoms are present, and a dermatologist should be consulted. Treat the rash with moisturisers and sun protection, and avoid skin irritants such as soap. Consider high to very high-potency topical steroids. Consider IV methylprednisolone 1–2 mg/kg/day with slow tapering.
If immunotherapy should be suspended, then only resume when the steroid dose is < 10 mg/day of prednisone equivalent [1–8].
Other possible treatments
Other possible treatments for any dermatosis secondary to checkpoint inhibitors can include:
- Oral antihistamines for pruritus (these are most effective for urticaria)
- Phototherapy for lichenoid reactions and psoriasis
- Topical vitamin D analogues (calcipotriol) for psoriasis
- Methotrexate for dermatitis, lichenoid reactions, and psoriasis
- Hydroxychloroquine for sarcoidosis or lichenoid reactions
- Antibiotics for suspected secondary bacterial infection
- Intravenous immunoglobulin or ciclosporin for SJS/TEN
- Rituximab and omalizumab for bullous pemphigoid or other blistering diseases.
A multidisciplinary approach is necessary, with close communication between oncologists, dermatologists, and the patient. The treatment of immune-related immune reactions does not appear to affect the cancer response to checkpoint inhibitors. Note that prolonged immunosuppressive treatment increases the risk of opportunistic infections.
What is the outcome for a skin disease caused by a checkpoint inhibitor?
Most cutaneous adverse reactions to checkpoint inhibitors are mild (Grade 1) and resolve with topical treatment. SCARs are rare but can be life-threatening and may require admission to an intensive care unit.
Rashes due to immunotherapy can often take a long time to resolve and can persist for months after immunotherapy is discontinued.